(continued)
Ask the Pharmacist
by Ron & Marla Chapleau

July 20, 2016
www.kincardinetimes.com
www.saugeentimes.com

Health

To Comment on this article Click Here

Q) I think the antibiotic that I’m taking has increased my anxiety; could this be possible?

A) When we think of side effects from antibiotics we tend to focus on the ones many of us have either experienced ourselves, such as abdominal discomfort, diarrhea, heartburn, nausea, vomiting and others associated with our stomachs and intestines. But it is a little recognized fact that antibiotics can also cause a variety of what we refer to as CNS (i.e. central nervous system or the brain) adverse effects.

They are relatively a rare phenomenon with an estimated incidence of 1% (i.e. for every 100 people taking an antibiotic, one person will experience a side effect related to some sort of “brain/ emotions” effect) although the family of antibiotics known as the quinolones (norfloxacin, moxifloxacin, ciprofloxacin and levofloxacin) may cause these to occur more frequently (some estimates put the number at 3% for these).

It can be hard to tell whether the drug is the culprit since these same symptoms can be caused by the underlying infection itself (for instance, bladder infections can greatly and commonly increase confusion or dementia in the very elderly and frail), electrolyte imbalances (i.e. too much or too little sodium, potassium...) or underlying neurological conditions.

The best way to determine if the antibiotic is the cause is to try and figure out just when the symptoms first appeared. In general, when antibiotics are to blame, the onset is usually within days of starting the drug.

 If there is uncertainty as to where to lay blame, keep in mind that the vast majority of infections can be cured by more than one antibiotic so the smart move is often to change the drug (when possible) and see if the symptoms resolve (or, of course, if the original infection seems to have been cured, then stopping the offending agent a few days early may be the prudent move).

The vast majority of these CNS type effects are reversible and should dissipate within 5 days of stopping or changing the medicine. The list of CNS effects that antibiotics can occasionally cause is extremely comprehensive and includes seizures, anxiety, agitation, panic attacks, insomnia, sedation, headache, dizziness, depression confusion, hallucinations, euphoria, aphasia (a loss of ability to understand or express speech), psychosis and encephalopathy (a broad term used to describe abnormal functioning of the brain) amongst others.

Click the orange arrow to read the second column

Essentially all antibiotics have been associated with these sorts of effects to greater or lesser degrees so there is no absolute safe option.

As per usual, there are some people who are more likely to be affected by these types of adverse events than others. These include children, the elderly, those with kidney or liver disease, those with pre-existing neurological conditions and those who have been given too high a dose of antibiotics (a more common occurrence recently as doctors try to overcome potential antibiotic resistance issues by increasing the traditional treatment doses).

While you are unlikely to ever experience any of the above effects from an antibiotic, it is important to be aware of their potential as these CNS effects have been associated with the possibility of an increased length of sickness, long term cognitive dysfunction and even mortality in the very ill.

-------------------------------------------------

For more information about this or any other health related questions, contact the pharmacists at Gordon Pharmasave, Your Health and Wellness Destination in Kincardine and Port Elgin



Survey  Saugeen Times Read More
Survey Kincardine Read More
Survey  Walkerton News Read More

Click on the ads for more information

 
for world news, books, sports, movies ...

Wednesday, July 20, 2016